GALACTORRHOEA ASSOCIATED WITH LOW DOSE OLANZAPNE (2.5 mg)
Mishra Ambrish1, Desai Samir N2.
Jr. Resident Department of Psychiatry 2Head,
Department of Psychiatry
Aurobindo Institute of Medical Sciences, Indore
atypical antipsychotic, is not commonly associated with significant
hyperprolactinemia due to its weak dopamine binding capacity.
Previous reports suggests that olanzapine might be a safe alternative treatment
for cases with antipsychotic induced hyperprolactinemia.[2,3] It has
a little affect on prolactin lavels and generally regarded to be prolactin
sparing although at high dosages hyperprolactinemia may result.[4,5]
On the contrary to this we wish to repost a case of olanzapine induces
galactorrhoea in a girl with deliberate self Harm (DSH) at low dosage of 2.5
Kywords: Galactorrhoea, Olanzapne
An 18 year old girl
comes to emergency with deliberate self harm, in the form of wrist slashing.
She was managed surgically and was later shifted to our psychiatry ward. No
significant past history was suggestive of parenteral deprivation in her early
childhood. Personal history revealed difficulties in interpersonal relationship
with existing other members in family and impulsive behaviour. Patient was
started with carbamazepine and was increased to 400 mg a day over significant
period along with daily psychotherapy.
After 3-4 weeks of treatment along with psychotherapy, she was augmented with
2.5 mg olanzapine at night because of ideas of reference/erotomanic delusion.
This medication continues for another 4-5 weeks, when during the follow-up she
complained of some secretions coming from both her breasts. She was also having
amenorrhoea. On further evaluations, the secretions were found to be milk.
Investigation revealed serum prolactin level to be 189 ng/mL (Normal Range
1.5-19.0 ng/mL). MRI of the brain was done to rule out any evidence of
microadenoma. Other hematological tests like CBC, LFT, blood urea, serum
creatinine, GTT, T3, T4, TSH, etc. Were done and were within the normal limits.
Her pregnancy test was also normal. There was no other significant finding on
general physical and systemic examinations. There was no family history of any
breast related disorders. There was no history of any sexual activity during
the course of treatment.
stopped for a period of 4 weeks and the serum prolactin levels when repeated
was found to me 25 ng/mL. Galactorrhoes was also stopped by the time. Her
menstrual cycle also got regularized in next month. She was again on
carbamazepine as monotherapy. Her prolactine level after a month was again
assessed and was found to be 13 ng/mL.
In view of temporal correlation between the initiation of olanzapine and
development of galactorrhoea and elevation of prolactin levels and return to
normal level n subsequent withdrawal of the drug, olanzapine seems to be likely
causative agent. The score on Naranja adverse scale was 6, suggestive a
probable relationship with the drug.
Other causes of
hyperprolactinemia like pregnancy, thyroid disorders, acromegaly, pituitary
mictodenoma and certain breast disorders, etc. Were ruled out on the basis of
normal investigations and no abnormal findings on general and systemic
Kapur S, Ziprsky R, Shammi C, Sharma
CS, Remington G, Seeman P. A positron emission tomography study of quetiapine
in schizophrenia: A preliminary finding of antipsychotic effect with
transiently high dopamine D2 receptor occupancy. Arch Gen Psychiatry.
Canuso CM, Hanau M, Jhamb KK, Green AI,
Olanzapine use in women with antipsychotic induced hyperprolactinemia. Am J
Kim KS, Oae CU, Chae JH, Bahk WM, Jun
TY, Kim DJ, et al. Effect of olanzapine on prolactin levels of female atients
with schizophrenia treated with risperidon. J Clin Psychiatry. 2002;63:408-13.
Crawford AM, Beasley CM, Jr, Tollefson
GD. The acute long-term effect on olanzapine compared with placebo and
haloperidol on serum prolactin concentrations, Schezophr Res. 1997;26:41-54.
TollefsonGD, Kuntz AJ. Review of recent
clinical studies with olanzapine. Br J Psychiatry. 1999;174:30-5.
Naranjo CA, Busto U, Sellers EM, Sandor
P, Ruiz I, Roberts EA, et al. A method for estimating the probability of
adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.
Serri O, Chik CL, Ur E, Ezzat S. Diagnosis and Management for
Hyperprolactinemia. CMAJ. 2003;169:575-81.